Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Fort Worth, TX

August 12, 2012Stephens County, Texas

NWS Fort Worth, TX issued this special weather statement at Aug 12, 2012, 3:21 PM CDT for Stephens County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2012, 3:21 PM CDT (20:21 UTC)
Expired
Aug 12, 2012, 3:45 PM CDT
In force
24 min
Issued by
NWS Fort Worth, TX

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 48 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WWUS84 KFWD 122021
SPSFWD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT SUN AUG 12 2012

TXZ115-122045-
STEPHENS TX-
321 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN STEPHENS COUNTY

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRECKENRIDGE...MOVING
SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL
FALLS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9909 3296 9886 3292 9875 3272 9888
      3284 9910 3295 9910
TIME...MOT...LOC 2022Z 298DEG 12KT 3292 9903

$$


85/NH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Aug 12, 12:35 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 12:35 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT SUN AUG 12 2012

.AVIATION...
/18Z TAFS/

VFR CONDITIONS PREVAIL ACROSS NORTH TEXAS THIS AFTERNOON WITH ALL
OF THE PRECIPITATION NOW OUT OF THE AREA. COLD FRONT IS MAKING
SLOW PROGRESS TO THE SOUTHEAST AND SHOULD BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. THINK MOST OF THE
ACTIVITY WILL DEVELOP BY 00Z TO THE NORTHWEST OF THE MAJOR
AIRPORTS. WHILE THE CONVECTION IS EXPECTED TO BE SCATTERED...WILL
CONTINUE WITH THE VCTS AT THE METROPLEX AIRPORTS AFTER 00Z. HIGH
RESOLUTION MODEL GUIDANCE CONTINUES TO SUPPORT THIS SOLUTION WITH
MOST OF THE ACTIVITY MOVING SOUTH BY 4Z. WILL INDICATE
STRENGTHENING NORTHERLY FLOW BEHIND THE FRONT BY EARLY MONDAY
MORNING. IT SHOULD BE NOTED THAT SEVERAL OF THE MODELS HANG THIS
WEAK FRONT UP FARTHER NORTH AND KEEP WINDS LGT/VAR FOR A GOOD PART
OF THE DAY MONDAY. WILL SEE HOW THE CONVECTION PANS OUT THIS
EVENING AND MAY NEED TO ADJUST WINDS FOR MONDAY IF THIS APPEARS TO
ME MORE LIKELY.

DUNN

&&

.UPDATE...
MID LEVEL MOISTURE PLUME IS PRODUCING CLOUD COVER AND A FEW
SPRINKLES OVER THE NORTHERN HALF OF THE AREA. AS IS TYPICAL FOR
THIS TIME OF THE YEAR...EXPECT THE RADAR ECHOES AND CLOUD COVER
TO VANISH BY EARLY AFTERNOON. MOSTLY SUNNY SKIES DURING PEAK
HEATING WILL ALLOW FOR TEMPS TO CLIMB INTO THE UPPER 90S EAST TO
105 WEST. BASED ON THERMAL PROFILES FROM THIS MORNING/S SOUNDING
DID NUDGE HIGH TEMPS DOWN A DEGREE OR TWO IN SOME LOCATIONS.

A FEW STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE
FRONT TO OUR NW. THE VARIOUS HI-RES AND WRF FAMILY OF MODELS ARE
PARTICULARLY AGGRESSIVE WITH CONVECTION THIS EVENING...BUT THE
SREF/ECMWF/CANADIAN ARE RATHER DRY. SINCE INSTABILITY WILL BE HIGH
WITH LIMITED CIN AND THERE IS A FRONT AND SHORTWAVE TROUGH TO AID
IN LIFT...WILL RETAIN 30-40 PERCENT CHANCE POPS ACROSS THE
NORTHERN HALF OF THE AREA THIS EVENING. SHEAR/INSTABILITY LOOK
SUFFICIENT FOR A SLIGHT RISK OF SEVERE WEATHER.

OTHERWISE MADE SOME MINOR CHANGES TO SKY/WIND/DEWPOINT GRIDS BASED
ON CURRENT TRENDS.

TR.92

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT SUN AUG 12 2012/
A STRONG SHORTWAVE DISTURBANCE IS TRACKING EAST ACROSS THE PLAINS
EARLY THIS MORNING WITH THE UPPER HIGH REMAINING CENTERED ACROSS
NEW MEXICO/ARIZONA. THE UPPER AIR SOUNDING FROM YESTERDAY EVENING
SHOWED AN INCREASE OF MID LEVEL MOISTURE BUT REMAINED VERY DRY AND
WARM BELOW 700MB. TAIL- END OF FORCING FROM PLAINS SHORTWAVE WAS
HELPING TO GENERATE HIGH-BASED SHOWERS AND A FEW THUNDERSTORMS
ACROSS THE TEXAS PANHANDLE AND WESTERN OKLAHOMA EARLY THIS
MORNING. THIS ACTIVITY WAS MOVING SOUTHEAST TOWARD THE RED RIVER
VALLEY AND HAVE INTRODUCED ISOLATED SHOWERS FOR FEW HOURS AFTER
SUNRISE. BELIEVE MOST OF THIS ACTIVITY WILL BE IN THE FORM OF
VIRGA PER THE DRY LOW LEVELS MENTIONED PREVIOUSLY.

THE PACIFIC COLD FRONT ENTERING THE WESTERN HIGH PLAINS THIS
MORNING WILL MOVE SLOWLY SOUTHEAST TOWARD THE FAR NORTHWEST
COUNTIES LATE THIS AFTERNOON. VERY HOT AND BREEZY CONDITIONS ARE
EXPECTED AHEAD OF THE FRONT TODAY WITH HIGHS BETWEEN 100 AND 105
DEGREES ACROSS MUCH OF THE AREA. RECORDS FOR DFW AND WACO ARE 106
AND 109 DEGREES RESPECTIVELY...SO FOR DFW IT WILL BE CLOSE. WE
WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME AS WE DO NOT EXPECT
MONDAY TO BE QUITE AS HOT AS TODAY. THE BREEZY AND VERY HOT
CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS WITH
HUMIDITY FALLING TO BETWEEN THE UPPER TEENS AND 30 PERCENT.
WINDS SHOULD REMAIN JUST BELOW CRITICAL LEVELS AND WILL ISSUE A
GRASSLAND FIRE DANGER STATEMENT FOR PARTS OF THE AREA FOR THIS
AFTERNOON AND EARLY EVENING.

THE ATMOSPHERE WILL BE VERY UNSTABLE BY LATE AFTERNOON AHEAD OF
THE FRONT WITH VERY STEEP LOW LEVEL LAPSE RATES BELOW HIGH CLOUD
BASES. SBCAPE VALUES WILL LIKELY BE BETWEEN 2000 AND 3000 J/K WITH
MID LEVEL LAPSE RATES IN EXCESS OF 7 DEG C/KM. IN ADDITION...0-6KM
BULK SHEAR WILL BE ON THE ORDER OF 30-40 KTS PROVIDING AMPLE SHEAR
FOR ISOLATED TO SCATTERED SEVERE STORMS BY THIS EVENING WITH BOTH
THE NAM12 AND WRF MODELS PREDICTING A POSSIBLE MCS MOVING SOUTHEAST
AFTER SUNSET ACROSS ESPECIALLY THE NORTHEAST HALF OF THE CWFA.
STORMS WILL LIKELY BE DISCRETE IN NATURE EARLY NORTH OF INTERSTATE
20 WITH LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...DAMAGING
WINDS WILL BE THE PREDOMINATE THREAT WITH A SOUTH-SOUTHWEST LLJ AT
35-40 KTS FEEDING INTO THE MCS EXPECTED OVERNIGHT. SPC HAS ISSUED A
SLIGHT RISK FOR AREAS NORTH OF I-20. WE HAVE INSERTED SEVERE
WORDING INTO THE FORECAST THROUGH THE EVENING HOURS WITH UNCERTAINTY
ON HOW LONG THE SEVERE THREAT LASTS BEYOND MIDNIGHT. POPS ON MONDAY
ARE BEING BASED ON AN EXPECTED OUTFLOW BOUNDARY MOVING SOUTHWARD
INTO CENTRAL TEXAS WITH CHANCES SOUTH OF I-20 BY MONDAY AFTERNOON
AND EVENING.

THE FLOW ALOFT WILL DAMPEN MONDAY NIGHT INTO TUESDAY WITH A BRIEF
DRY PERIOD BEFORE ANOTHER SHORTWAVE DISTURBANCE TRACKS SOUTHEAST
ACROSS THE PLAINS INTO THE ARKLATEX AROUND MID WEEK. WE WILL
CONTINUE TO ADVERTISE LOW CHANCES FOR STORMS ACROSS THE NORTHEAST
HALF OF THE AREA CLOSER TO THE PERIPHERY OF THE NORTHWEST FLOW
ALOFT. FOR THE LATTER HALF OF THE WEEK...MODELS ADVERTISE A
LONGWAVE TROUGH DEEPENING ACROSS THE MISSISSIPPI VALLEY AND GREAT
LAKES AREA. A MORE IMPRESSIVE COLD FRONT WILL MOVE INTO NORTH
TEXAS LATE THURSDAY NIGHT OR FRIDAY MORNING WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA ON FRIDAY.
COOLER TEMPERATURES IN THE UPPER 80S TO MID 90S WILL OCCUR FRIDAY
INTO NEXT WEEKEND IF THIS SCENARIO HOLDS TRUE. UNTIL THEN...THE
LATE SUMMER HEAT WILL CONTINUE WITH HIGHS AT OR ABOVE THE CENTURY
MARK ACROSS MUCH OF THE AREA.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 103  77 100  76 100 /  10  40  20   5  20
WACO, TX             102  77 100  75 101 /   0  20  20  10  10
PARIS, TX             98  73  97  71  97 /  10  40  20   5  20
DENTON, TX           103  77 100  72 100 /  20  40  20   5  20
MCKINNEY, TX         101  75 100  71 100 /  10  40  20   5  20
DALLAS, TX           102  78 101  77 101 /  10  40  20   5  20
TERRELL, TX          101  77  98  74 101 /   5  40  30   5  20
CORSICANA, TX        101  75  99  75 101 /   0  30  30   5  10
TEMPLE, TX           101  74 100  75 101 /   0  20  20  10  10
MINERAL WELLS, TX    104  72 101  72 101 /  10  30  20   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 12, 3:10 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT SUN AUG 12 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
THROUGH THE EVENING HOURS. MOST OF THE ACTIVITY IS EXPECTED TO BE
ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR THROUGH MIDNIGHT.
ANY STORMS THAT DEVELOP THIS EVENING WILL POTENTIALLY BE SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREATS. IN ADDITION...HAIL UP
TO THE SIZE OF QUARTERS WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING.

STRONG OUTFLOW WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS
THROUGH THE LATE EVENING HOURS...ESPECIALLY IN AREAS WHERE FIRES
ARE ALREADY OCCURRING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF A KILLEEN TO
ATHENS LINE MONDAY AFTERNOON...AND ACROSS MUCH OF NORTH TEXAS
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE STRONG ESPECIALLY
TUESDAY AND TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS THE NORTHERN
HALF OF NORTH TEXAS THROUGH TONIGHT.

DUNN

In the hours before

Special weather statement, Aug 12, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT SUN AUG 12 2012

TXZ115-122045-
STEPHENS TX-
321 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN STEPHENS COUNTY

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRECKENRIDGE...MOVING
SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL
FALLS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9909 3296 9886 3292 9875 3272 9888
      3284 9910 3295 9910
TIME...MOT...LOC 2022Z 298DEG 12KT 3292 9903

85/NH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:24 PM CDTSpecial Weather StatementFWDYoung36 min
Aug 12, 3:38 PM CDTSevere Thunderstorm WarningFWDYoung52 min
Aug 12, 3:44 PM CDTSpecial Weather StatementFWDJack31 min
Aug 12, 3:52 PM CDTSevere Thunderstorm WarningFWDJack, Wise53 min
Aug 12, 4:08 PM CDTSpecial Weather StatementFWDPalo Pinto37 min
Aug 12, 4:20 PM CDTSpecial Weather StatementFWDMontague25 min
Aug 12, 4:31 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise74 min
Aug 12, 4:38 PM CDTSevere Thunderstorm WarningFWDJack, Wise67 min
Aug 12, 5:33 PM CDTSpecial Weather StatementFWDStephens27 min
Aug 12, 5:37 PM CDTSevere Thunderstorm WarningFWDStephens53 min
Aug 12, 5:39 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson29 min
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningFWDDenton, Wise61 min
Aug 12, 6:10 PM CDTSpecial Weather StatementFWDTarrant35 min
Aug 12, 6:18 PM CDTSevere Thunderstorm WarningFWDTarrant57 min
Aug 12, 6:58 PM CDTSevere Thunderstorm WarningFWDTarrant62 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.